Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 131, NWS Memphis, TN

July 23, 2016Fayette County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 23, 2016, 8:04 AM CDT for Fayette County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 8:04 AM CDT (13:04 UTC)
Expired
Jul 23, 2016, 11:19 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Fayette County, TN

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WGUS54 KMEG 231304
FFWMEG
TNC047-231500-
/O.NEW.KMEG.FF.W.0131.160723T1304Z-160723T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
804 AM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN WESTERN TENNESSEE...

* UNTIL 1000 AM CDT

* AT 804 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOMERVILLE...WARREN...MACON...OAKLAND...PIPERTON...GALLAWAY...
  ROSSVILLE...MOSCOW...WILLISTON...BRADEN...LA GRANGE...MOORMAN...
  POWERS...ELBA...HAYS CROSSING...FORTY FIVE...KIRK...YUM YUM...
  LAMBERT AND HICKORY WITHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3536 8932 3500 8923 3500 8964 3535 8963

$$
2 follow-up statements
398 
WGUS54 KMEG 231444
FFWMEG
TNC047-231700-
/O.EXT.KMEG.FF.W.0131.000000T0000Z-160723T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
944 AM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN WESTERN TENNESSEE...

* UNTIL NOON CDT

* AT 944 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOMERVILLE...WARREN...MACON...OAKLAND...PIPERTON...GALLAWAY...
  ROSSVILLE...MOSCOW...WILLISTON...BRADEN...LA GRANGE...MOORMAN...
  POWERS...ELBA...HAYS CROSSING...FORTY FIVE...KIRK...YUM YUM...
  LAMBERT AND HICKORY WITHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3536 8932 3500 8923 3500 8964 3535 8963

$$
949 
WGUS74 KMEG 231619
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT SAT JUL 23 2016

TNC047-231629-
/O.CAN.KMEG.FF.W.0131.000000T0000Z-160723T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TN-
1119 AM CDT SAT JUL 23 2016

...THE FLASH FLOOD WARNING FOR FAYETTE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3536 8932 3500 8923 3500 8964 3535 8963

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:00 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 6:00 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
600 AM CDT SAT JUL 23 2016

.DISCUSSION... /issued 400 AM CDT SAT JUL 23 2016/

Hot and humid conditions to continue areawide today, as the upper
level ridge begins a slow deamplification and retrograding trend
that will continue through late next week.

00Z NAM and GFS prog 925mb temps to be 1-2C cooler today. Along
with increased clouds and slightly increased thunderstorm coverage,
expect highly variable heat indices to prevail in the 105 to 110
range.

GFS and ECMWF models remain in good agreement in flattening the
upper level ridge over the southern half of the CONUS by late Sunday,
followed by height falls and a transition to northwest flow over
the Ohio Valley by Tuesday. Temps across the Midsouth will moderate
to near normal mid-summer normals in the low/mid 90s early in the
week, perhaps lower in localized areas modified by thunderstorm
outflow.

Height falls will continue for the latter portion of next week,
exposing the Midsouth to weak northwest flow aloft an continued
weak convective inhibition. Portions of the Midsouth may not warm
out of the 80s late next week, with the aid of thunderstorms and
increased cloud cover. Concurrently, the recently dominate upper
level ridge will retrograde to Nevada and California.

PWB

&&

.AVIATION...

12Z TAF Set

VFR conditions generally expected over the next 24 hours outside
of scattered diurnal thunderstorms that will develop after 18Z.
Best chances will occur south of Interstate 40 where old outflow
boundaries from tonights convection sit. Have added tempo groups
to KMEM and KTUP between 21Z-01Z to account for this. Winds will
be light and variable through the period.

KRM

&&

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Sunday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 8 PM CDT Sunday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Sunday for Benton MS-Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT this evening for Alcorn-Calhoun-
     Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Sunday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 23, 3:24 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
324 AM CDT SAT JUL 23 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
324 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS HEAT IS FORECAST FOR ALL OF THE MIDSOUTH TODAY. HEAT
INDICES OF 105 TO 110 DEGREES WILL PREVAIL FROM LATE MORNING INTO
EARLY EVENING.

SCATTERED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL AND STRONG WINDS THROUGH TONIGHT. COOLER OUTFLOW FROM
THUNDERSTORMS MAY PROVIDE TEMPORARY LOCALIZED RELIEF FROM THE
HEAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES ARE FORECAST TO RANGE FROM 105 TO 110 DEGREES
SUNDAY... MAINLY NORTHWEST OF A CHARLESTON TO OXFORD TO CORINTH
MISSISSIPPI LINE.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS
THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Jul 23, 7:34 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
734 AM CDT SAT JUL 23 2016

TNZ089-231315-
FAYETTE TN-
734 AM CDT SAT JUL 23 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 AM CDT FOR...

FAYETTE COUNTY IN WESTERN TENNESSEE...

AT 734 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SOMERVILLE...OR 17
MILES NORTHEAST OF COLLIERVILLE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3509 8920 3510 8964 3534 8962 3540 8920
      3540 8919
TIME...MOT...LOC 1234Z 262DEG 9KT 3523 8946
Special weather statement, Jul 23, 7:38 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 AM CDT SAT JUL 23 2016

MSZ002-008-012-013-231330-
TATE MS-LAFAYETTE MS-PANOLA MS-MARSHALL MS-
738 AM CDT SAT JUL 23 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 AM CDT FOR...

EASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 738 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BARR...OR 13 MILES
NORTHEAST OF JOHN W KYLE STATE PARK

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN TATE...NORTHWESTERN LAFAYETTE...NORTHEASTERN PANOLA
AND SOUTHWESTERN MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3448 8983 3472 8989 3476 8947 3449 8943
TIME...MOT...LOC 1238Z 274DEG 6KT 3460 8970

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:33 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton42 min
Jul 23, 12:18 AM CDTSpecial Weather StatementMEGTipton42 min
Jul 23, 7:34 AM CDTSpecial Weather StatementMEGFayette41 min
Jul 23, 8:10 AM CDTSpecial Weather StatementMEGFayette50 min

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.